Hail, Shenandoah
- When
- May 23, 3:48 PM EST
- Where
- Shenandoah County, 0.84 mi NE of Strasburg
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.989, -78.359
Ping Pong ball size hail was observed in Strasburg.
A couple of thunderstorms produced localized damaging wind gusts and hail over northwestern Virginia into north-central Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A couple of thunderstorms produced localized damaging wind gusts and hail over northwestern Virginia into north-central Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:08 PM EST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 308 PM EDT Thu May 23 2024 .SYNOPSIS... A cold front will drop into the Mid-Atlantic through tonight, then return northward as a warm front Friday. The front will then meander north to south over the weekend, before being overtaken by a much stronger cold front Monday. High pressure looks to build toward the area by the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... A thick low to mid-level cloud deck associated with morning shower activity has finally begun to exit toward the Delmarva Peninsula. In the wake, the GOES-16 visible satellite channel shows abundant cirrus tracking overhead. However, it has not been too much of a hindrance to cumulus development. Cumulus have been rather shallow in nature and generally resistant to stronger upward development. Although the latest objective analysis paints surface-based CAPE values in the 1,000 to 1,500 J/kg range, there is some mid-level dry air as seen on local aircraft soundings. This appears to be one of the main impeding factors at this point from more robust development. Current conditions are warm and modestly humid with temperatures in the upper 70s to low 80s. Forcing should improve later in the day as a slow moving cold front approaches from the west. Its current position stretches from southwestern Pennsylvania back into the lower Ohio Valley. As this system edges toward the east, lift should improve thanks to the increasing low-level frontal convergence. The degree of coverage and intensity of such convection still remains to be seen. Based on the 12Z morning high-resolution models, they were not too enthusiastic on a more widespread threat. Given the degree of instability, frontal lift, and half decent shear, isolated storms could pose a risk for damaging winds and large hail. The Storm Prediction Center Marginal risk area covers most locations east of Garrett County. Will continue to monitor the convective trends for any changes to the forecast package. Given the slow movement of the mentioned frontal boundary, there is certainly a non-zero threat of flooding. As mentioned earlier, the coverage of any such convection is somewhat unknown. Showers and thunderstorms could repeat in a west-east fashion along this frontal zone. One recent inhibiting factor is the decrease in the column moisture content. Precipitable water values have dropped by around 0.25 inches since early this morning. Current values run between 1.10 to 1.30 inches which is around the 75th percentile for mid/late May. A Marginal risk for excessive rainfall has been maintained across the entire area by the Weather Predicion Center. Showers and thunderstorms will likely linger into the night as the front slowly pushes off to the south. Conditions remain seasonably mild with low temperatures in the 60s, locally falling into the mid/upper 50s over the higher terrain. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... By Friday morning, this frontal zone is forecast to be near the I-64 corridor. Its ultimate position will depend on how overnight convection plays out though. This should be the furthest south position of the boundary before it gradually returns northward as a warm front through the day. Locations along and south of this boundary will see the best opportunity for additional storms. However, any severe threat should be confined to the locations well to the south across South Carolina into Georgia. Generally speaking, it will be an unsettled pattern to finish the work week and into the holiday weekend. It will certainly not be a washout by any means, but it is definitely best to be prepared for the threat for thunderstorms. The warm and moist environment certainly makes the atmosphere conducive to daily storm threats, particularly given the nearby front. Forecast high temperatures on Friday and Saturday will be a tad cooler owing to the clouds and showers. Expect highs in the upper 70s to low 80s, locally falling into the upper 60s to mid 70s over mountain locations. Overnight lows should stay fairly close to preceding nights. This keeps such temperatures around 6 to 10 degrees below average. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The end of the weekend will continue to bring a chance for showers and thunderstorms to the area with a lingering boundary nearby. Highs will be in the low to mid 80s with light southeast winds. A potent upper trough centered over the Great Lakes on Memorial Day will likely bring unsettled conditions to the area locally. A strong cold front will move through the Mid-Atlantic sometime Monday afternoon. Widespread showers and thunderstorms will be possible ahead of the frontal passage. Given the increased instability coupled with strong bulk shear 35+ knots and steep mid-level lapse rates, there is the potential for strong to severe thunderstorms during this time period. All convective hazards remain possible for this event given the favorable setup. We will continue to monitor this threat as we approach Memorial Day. Highs will be in the low to mid 80s for most areas aside from the mountains, where 70s will be more common. A slight cooldown will occur behind the front and through mid to late week with lesser chances for precipitation. A weak shortwave may go through sometime Wednesday and bring another chance for thunderstorms for the afternoon hours. Still a lot of uncertainty with the long-term period hazards, especially for Monday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Current convective threats are uncertain and predicated on how much clearing takes place during peak heating. With a slow moving cold front approaching from the west, shower and thunderstorm chances should improve later in the day. Thus, have maintained a later window for VCTS at the 3 major terminals in the area. This generally spans around 7 PM until midnight, locally a bit earlier for the far western terminals. Depending on how much instability lingers into the overnight hours, some terminals could see thunder into portions of the night. Given so much uncertainty, future TAF issuances will need to address any notable changes. Winds will briefly shift to out of the northwest tonight before the boundary returns northward as a warm front. This leads to south to southeasterly warm advection for much of Friday into Saturday. Convective chances persist given the warm and humid air mass coupled with the nearby frontal zone. While much of the days should yield VFR conditions, restrictions are certainly possible given the shower/thunderstorm threats. Sub-VFR conditions will be possible Sunday with any lingering showers or thunderstorms that cross the terminals. Winds out of the southeast will be light. By Monday, a cold front approaches from the west and may bring strong to severe thunderstorms to the terminals through the afternoon and evening hours before dissipating. && .MARINE... Despite the frontal passage, background wind fields should remain below advisory criteria through at least Saturday. The primary hazard to those out on the marine waters is the daily threat for showers and thunderstorms. Looking at the initial concern, it would be any activity that strengthens toward dusk and into the overnight hours. Any of the stronger storms may yield Special Marine Warnings for those affected locations. The cold front responsible for this activity drifts toward the lower waters by early Friday morning. However, expect a quick return of this boundary as it lifts northward on Friday into Saturday. This keeps the area waters in a more southerly flow regime, accompanied by daily convective threats. While not a washout, there will be possible hazardous conditions to boaters out there, particularly during the afternoon to evening hours each day. Sub-SCA winds are expected on Sunday with light winds out of the southeast. An active Memorial Day may warrant SMWs if any strong thunderstorms cross the waters during the day. && .TIDES/COASTAL FLOODING... After the earlier high tide, winds will gradually shift form southerly to northwesterly today which leads to a decrease in tidal anomalies. However, this cold front eventually stalls to the south early Friday before returning northward as a warm front. Most tidal models show increasing anomalies at this point, particularly at the usual sensitive locations like the Southwest D.C. Waterfront and Annapolis. Persistent southerly winds will maintain elevated water levels over the weekend. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BRO NEAR TERM...BRO SHORT TERM...BRO LONG TERM...ADM AVIATION...BRO/ADM MARINE...BRO/ADM TIDES/COASTAL FLOODING...BRO
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 421 PM EDT Thu May 23 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-241000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 421 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Scattered to numerous thunderstorms are forecast this evening. A few thunderstorms may be severe, with damaging wind gusts and hail as the primary threats. A couple isolated instances of flooding are possible this evening. Thunderstorms may produce hazardous winds and waves over area waterways this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily thunderstorm chances are forecast through the upcoming holiday weekend, mainly during the afternoon and evening hours each day. A few thunderstorms may be severe Saturday. A more organized severe weather threat is possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-241000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 421 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Scattered to numerous thunderstorms are forecast this evening. A few thunderstorms may be severe, with damaging wind gusts and hail as the primary threats. A couple isolated instances of flooding are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily thunderstorm chances are forecast through the upcoming holiday weekend, mainly during the afternoon and evening hours each day. A few thunderstorms may be severe Saturday. A more organized severe weather threat is possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. MDZ001-501-502-VAZ503-504-WVZ501>506-241000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 421 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Scattered to numerous thunderstorms are forecast this evening. A few thunderstorms may be severe, with damaging wind gusts and hail as the primary threats. A couple isolated instances of flooding are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily thunderstorm chances are forecast through the upcoming holiday weekend, mainly during the afternoon and evening hours each day. A few thunderstorms may be severe Saturday. A more organized severe weather threat is possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night.
The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping Pong ball size hail was observed in Strasburg.
Multiple trees blew down onto roadways in Lovettsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171595, 1171596.